Non-prescription pain relievers used by millions of U.S. consumers need stronger health warnings regarding liver or stomach risk, the Food and Drug Administration said Tuesday.
The drugs include some of the most commonly taken in the USA: aspirin, ibuprofen and acetaminophen and will affect such household brands as Motrin, Advil, Aleve and Tylenol.
While some manufacturers already note the health risks on packages, the FDA wants the warnings to be more specific, standardized and prominent. New labels aren’t likely to be required for at least a year, but companies can do so sooner.
The FDA proposes that:
- Products with acetaminophen, such as Tylenol, include warnings for liver toxicity, particularly when used in high doses, with other acetaminophen products or with three or more drinks of alcohol a day.
- Over-the-counter NSAIDs (short for non-steroidal anti-inflammatory drugs) include warnings for stomach bleeding in people over 60; those who have had ulcers, take a blood thinner or more than one NSAID; or those who take them with alcohol or longer than directed.
Attention focused on their risks in 2004 when prescription NSAID Vioxx was withdrawn
Attention focused on their risks in 2004 when prescription NSAID Vioxx was withdrawn because of heart attack and stroke risk. Last year, the FDA sought a warning on prescription NSAID Celebrex for cardiovascular and stomach risks. An FDA advisory panel in 2002 said over-the-counter NSAIDs should have stronger warnings about stomach bleeding.
To help consumers track their consumption, the FDA also wants “acetaminophen” or “NSAID” to be prominent on the package. Consumers taking a pain reliever may not know that a cold medication, for example, also contains the ingredient.
Because over-the-counter NSAIDs are usually taken at lower doses and for less time than prescription NSAIDs, their cardiovascular risk is low, says the FDA’s Charles Ganley, head of non-prescription drugs.
The warnings don’t stem from new data regarding health risks and NSAIDs, Ganley says. But he added there may be increasing evidence of liver risks with acetaminophen. A study published last year in Hepatology concluded that liver damage caused by acetaminophen exceeded other causes of U.S. drug-induced acute liver failure, but that most of the cases stemmed from accidental overdoses or suicide attempts. About 100 people in the USA die each year after accidental acetaminophen overdoses, the FDA says.
John Hardin of the Arthritis Foundation says the new warnings should be done sooner rather than later.
“I can’t see any downside to anyone by adding this to the labeling,” he says.